Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 325, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2011, 9:36 PM MDT for 7 counties in North Dakota. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2011, 9:36 PM MDT (03:36 UTC)
- Expired
- Aug 31, 2011, 10:30 PM MDT
- In force
- 54 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Dunn County, ND, Grant County, ND, Hettinger County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 114 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 10:00 PM MDT | TSTM WND GST 60 | 5 Se Richardton, ND | ALSO HAD PEA SIZE HAIL. EVENT LASTED A FEW MINUTES. |
| Aug 31, 10:20 PM MDT | TSTM WND DMG | 7 W New Salem, ND | NEAR EXIT 120 I-94 BARN ROOF TORN OFF. AUGER TIPPED OVER. 2 X 4 EMBEDDED IN HOUSE. STRAIGHT LINE WIND DAMAGE. |
| Aug 31, 10:20 PM MDT | TSTM WND GST 61 | 1 E Hazen, ND | SUSTAINED WINDS OF 46 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 7:53 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1855 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 306 m²/s²
- 0-3 km storm-relative helicity
- 486 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
740
WUUS53 KBIS 010336
SVRBIS
NDC025-037-041-057-059-065-089-010430-
/O.NEW.KBIS.SV.W.0325.110901T0336Z-110901T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
936 PM MDT WED AUG 31 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...
NORTHWESTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
EXTREME NORTHERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA...
MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
NORTHWESTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
WESTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
STARK COUNTY IN SOUTHWEST NORTH DAKOTA...
* UNTIL 1030 PM MDT/1130 PM CDT/
* AT 1035 PM CDT/935 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING
PONG BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM INDIAN HILLS
RECREATION AREA TO 6 MILES SOUTHEAST OF LEFOR...AND MOVING EAST AT
45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ZAP AROUND 1050 PM CDT.
DAKOTA WATERS RECREATION AREA...BEULAH BAY RECREATION AREA AND
HEBRON AROUND 1055 PM CDT.
BEULAH AROUND 1100 PM CDT.
GLEN ULLIN AND HAZEN AROUND 1110 PM CDT.
ALMONT AROUND 1130 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS HAVE EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS.
&&
LAT...LON 4663 10302 4753 10258 4751 10190 4750 10184
4751 10178 4751 10148 4663 10144
TIME...MOT...LOC 0336Z 276DEG 39KT 4754 10205 4663 10244
WIND...HAIL 70MPH 1.50IN
$$
JP MARTIN1 follow-up statement
610
WWUS53 KBIS 010407
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1107 PM CDT WED AUG 31 2011
NDC041-010415-
/O.CAN.KBIS.SV.W.0325.000000T0000Z-110901T0430Z/
HETTINGER ND-
1007 PM MDT WED AUG 31 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEAST HETTINGER COUNTY
CONTINUES UNTIL 1100 PM MDT....
NORTHEAST HETTINGER COUNTY IS UNDER A SEVERE THUNDERSTORM WARNING
UNTIL 1100 PM MDT.
LAT...LON 4663 10248 4753 10241 4751 10190 4750 10184
4751 10178 4751 10148 4663 10144
TIME...MOT...LOC 0405Z 276DEG 39KT 4751 10159 4660 10198
$$
NDC025-037-057-059-065-089-010430-
/O.CON.KBIS.SV.W.0325.000000T0000Z-110901T0430Z/
GRANT ND-MERCER ND-OLIVER ND-STARK ND-MORTON ND-DUNN ND-
1107 PM CDT WED AUG 31 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DUNN...NORTHWESTERN MORTON...EASTERN STARK...WESTERN OLIVER...MERCER
AND NORTHWESTERN GRANT COUNTIES UNTIL 1130 PM CDT/1030 PM MDT/...
AT 1104 PM CDT/1004 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING
PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM HAZEN BAY RECREATION
AREA TO 9 MILES WEST OF HEART BUTTE DAM...MOVING EAST AT 45 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
GLEN ULLIN AND HAZEN AROUND 1110 PM CDT.
ALMONT AROUND 1130 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS.
&&
LAT...LON 4663 10248 4753 10241 4751 10190 4750 10184
4751 10178 4751 10148 4663 10144
TIME...MOT...LOC 0405Z 276DEG 39KT 4751 10159 4660 10198
WIND...HAIL 60MPH 1.50IN
$$
JP MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:17 PM MDT, 3 hours 19 minutes earlier.
Area forecast discussion, Aug 31, 6:17 PM MDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 717 PM CDT WED AUG 31 2011 .UPDATE...TEMPERATURES. && .DISCUSSION...CURRENTLY...A COLD FRONT ACROSS EASTERN MONTANA WAS THE FOCUS FOR THUNDERSTORMS EARLY THIS EVENING. AS THE FRONT MOVES EAST THE THUNDERSTORMS WILL MOVE INTO WESTERN NORTH DAKOTA. THE BEST CHANCE FOR THUNDERSTORMS WILL BE THE NORTHWEST AND WEST CENTRAL SECTIONS OF THE STATE. CURRENT FORECAST HAS THIS SCENARIO WELL IN HAND. JUST TWEAKED THE TEMPERATURES FOR THE EVENING. && .AVIATION...AT 7 PM CDT WEDNESDAY EVENING...A COLD FRONT WAS APPROACHING THE MONTANA NORTH DAKOTA BORDER. THE COLD FRONT WILL BE THE FOCUS FOR THUNDERSTORMS ACROSS WET AND CENTRAL NORTH DAKOTA TONIGHT. FOLLOWING THE FRONT..GUSTY NORTHWEST WINDS OF 20 TO 30 KTS ALONG WITH MVFR CIGS WILL DEVELOP AFTER 06Z AT KISN...AND KDIK AND MOVE TO KMOT/KBIS AFTER 12Z. VFR CONDITIONS GENERALLY EXPECTED AT KJMS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA AVIATION...WAA
Hazardous weather outlook, Aug 31, 2:19 PM MDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 319 PM CDT WED AUG 31 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 319 PM CDT WED AUG 31 2011 /219 PM MDT WED AUG 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...AND CONTINUE OVERNIGHT INTO SATURDAY MORNING. SOME STORMS COULD BE SEVERE. HEAVY RAIN IS FORECAST FOR NORTHWESTERN AND NORTH CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING CHANCES OF THUNDERSTORMS THURSDAY MORNING. THE NEXT CHANCE OF THUNDERSTORMS IS FRIDAY NIGHT AND SATURDAY ASSOCIATED WITH AN ALBERTA CLIPPER. STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
In the hours before
Local storm report, Aug 31, 8:42 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
942 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM HAIL 5 W MARMARTH 46.29N 104.03W
08/31/2011 E1.75 INCH SLOPE ND PUBLIC
HAIL BROKE WINDOWS
&&
ABELINGLocal storm report, Aug 31, 8:48 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
948 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 3 N RHAME 46.28N 103.65W
08/31/2011 E1.75 INCH BOWMAN ND PUBLIC
RELAYED BY EMERGENCY MANAGER. ALSO GOLFBALL HAIL IN THE
CITY OF RHAME.
&&
ABELINGLocal storm report, Aug 31, 8:57 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM TSTM WND GST BOWMAN 46.18N 103.39W
08/31/2011 E58 MPH BOWMAN ND MESONET
STATE AGENCY
&&
ABELINGLocal storm report, Aug 31, 9:12 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1012 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM TSTM WND GST SCRANTON 46.15N 103.14W
08/31/2011 M65 MPH BOWMAN ND MESONET
MESONET RELAYED BY EMERGENCY MANAGER
&&
ABELINGLocal storm report, Aug 31, 9:27 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1027 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM TSTM WND GST DICKINSON REGIONAL AIRP 46.80N 102.79W
08/31/2011 M60 MPH STARK ND ASOS
&&
NHEINERTLocal storm report, Aug 31, 9:28 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1028 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM TSTM WND GST TAYLOR 46.90N 102.43W
08/31/2011 M62 MPH STARK ND CO-OP OBSERVER
&&
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:54 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 51 min |
| Aug 31, 8:07 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 53 min |
| Aug 31, 8:17 PM MDT | Severe Thunderstorm Warning | BIS | Divide, McKenzie, Williams | 58 min |
| Aug 31, 8:39 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 66 min |
| Aug 31, 8:45 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 45 min |
| Aug 31, 9:01 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 59 min |
| Aug 31, 9:12 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Divide, McKenzie, Mountrail, Williams | 63 min |
| Aug 31, 9:22 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail | 38 min |
| Aug 31, 9:56 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Burke, Mountrail, Renville, Ward | 64 min |
| Aug 31, 9:59 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 39 min |
| Aug 31, 10:25 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Morton, Oliver | 65 min |
| Aug 31, 10:49 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, McLean, Morton, Oliver, Sheridan and 1 more | 56 min |
| Aug 31, 11:36 PM MDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, McHenry, Pierce, Sheridan, Wells | 54 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.